Missouri, 2010

Flash Flood and Flood in Missouri, July 11, 2010

July 11, 2010 · NWS EAX · 15 events in 6 counties and zones

On the morning of July 11th, a small complex of thunderstorms moved southeast from Nebraska, and down the Missouri River into far eastern Kansas and western Missouri. These thunderstorms created an outflow boundary on the western flank of the precipitation shield.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$15,000
Crop damage
None recorded
Events
15

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EAX wrote it up.

On the morning of July 11th, a small complex of thunderstorms moved southeast from Nebraska, and down the Missouri River into far eastern Kansas and western Missouri. These thunderstorms created an outflow boundary on the western flank of the precipitation shield. This outflow boundary, combined with southwest winds just off the surface, became the focus for lift. The airmass across southern Kansas during the mid morning hours became very warm and unstable, which helped feed deep thunderstorm development over the Kansas City metropolitan area and points east. Rainfall rates were in excess of 2 inches per hour, with rainfall totals in the Kansas City area, ranging from 1 to 5 inches. This created urban flooding in some of the typical areas, such as Southwest Boulevard, Westport Avenue, and portions of the Plaza area. This rainfall created minor flooding on some area rivers and streams.

In addition to the heavy rainfall experienced, one thunderstorm over the south Kansas City area, intensified extremely fast. In a matter of 10 to 15 minutes, a strong core of rain and hail was lifted to between 30,000 and 40,000 ft high in the atmosphere, and just as quickly collapsed over the Hickman Mills and Ruskin Heights area of south Kansas City. Extensive tree damage was reported in a couple square mile area, with an estimated 1000 trees damaged or destroyed. Trees and trees limbs falling on power lines created extensive power outages, with around 29,000 residents without power after the height of the storm.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before the first event at Jul 11, 5:51 AM CST, 2 hours 33 minutes earlier.

Area forecast discussion, Jul 11, 5:51 AM CST, 2 hours 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
651 AM CDT SUN JUL 11 2010

...UPDATED AVIATION DISCUSSION...

.DISCUSSION...

EARLY THIS MORNING...AN ELONGATED S/W TROUGH OVER NEBRASKA EMBEDDED
IN BROAD WESTERLY FLOW ALOFT CONTINUED TO SUPPORT A WEAK MCS ACROSS
SOUTHEASTERN NE. THROUGH DAYBREAK...EXPECTING THIS MCS TO CONTINUE TO
WEAKEN AS IT PUSHES SE INTO THE NORTHERN CWA...AS INSTABILITY RAPIDLY
DECREASES FURTHER EAST.

THE MAIN CONCERNS IN THE SHORT TERM ARE FOCUSED ON THE POTENTIAL FOR
CONVECTION TODAY THROUGH TUESDAY...THEN TRANSITIONING TO A RAPID
WARMUP BY WEDNESDAY.

FOR TODAY...OPERATIONAL MODELS ARE REALLY OF NO STRONG HELP...AS
CONVECTIVE FEEDBACK CONTINUES TO PLAGUE FCST DETAILS. THE 00Z NAM AND
TO SOME DEGREE THE 00Z GFS HAVE BOTH STRUGGLED MIGHTILY
OVERDEVELOPING THE H50 S/W CURRENTLY MOVING ACROSS NE. THE OVER
DEVELOPMENT OF THIS WAVE IS LEADING TO POOR RESOLUTION OF BOUNDARY
LAYER FEATURES AND THUS SEVERELY IMPACTING THE FCST BEYOND TODAY.
ATTM...PREFER A BLEND OF THE LOWER RESOLUTION ECMWF/GEM...WITH SOME
MESOSCALE SUPPORT FROM THE NSSL-WRF AND A SLIGHTLY IMPROVED 06Z NAM.
THIS SAID...INITIAL CONVECTION THIS MORNING SHOULD PUSH A LITTLE
FURTHER SE INTO THE CWA THROUGH DAY BREAK ONLY SLOWLY CRAWLING INTO
NORTHERN MO. POTENTIAL DOES EXIST FOR THIS ACTIVITY TO REDEVELOP AS
IT MOVES A LITTLE FURTHER SOUTH. MEANWHILE...THE EVENTUAL PASSAGE OF
A SFC TROUGH STILL RESIDING WELL NW ACROSS NORTH CENTRAL NE AND
CENTRAL SD AND ITS IMPACTS REMAIN IN QUESTION. FEEL THAT SOME
UNCERTAINTY EXISTS TO THE AMOUNT OF CONVECTIVE DEBRIS THAT WILL
REMAIN OVER THE CWA TODAY WHICH COULD HAMPER AVAILABLE INSTABILITY.
NEVERTHELESS THIS S/W OVER NE IS EXPECTED TO PIVOT FAIRLY QUICKLY
TODAY WITH THE MAIN ENERGY PASSING THROUGH NORTHERN MO...AND A
TRAILING TROUGH AXIS INTO CENTRAL KS. SHOULD MODEL PROJECTIONS OF
1500-2000 J/KG MLCAPE COME TO FRUITION...DECENT SHEAR PROVIDED BY A
ABNORMALLY STRONG MID-LVL JETLET WOULD PROVIDE SOME SUPPORT FOR
STRONG TO PERHAPS SEVERE DEVELOPMENT RATHER EARLY IN THE AFTN AS THE
FRONT BEGINS TO SURGE SE A BIT. SOUNDINGS APPEAR MINIMALLY
CAPPED...WITH INHIBITION ALREADY NON- EXISTENT BY NOON.

WOULD EXPECT THE POTENTIAL FOR INITIAL VERY SCT SUPERCELL
DEVELOPMENT...WITH STORMS CONGEALING INTO MULTI-CELL CLUSTERS WITH
DRY POCKET OF AIR ALOFT SUPPORTIVE OF DAMAGING WINDS. FZING LVLS
REMAIN FAIRLY HIGH...BUT ADEQUATE SHEAR ALOFT MAY SUPPORT LARGER
HAIL. DUE TO THE SPEED AND EASTWARD PROGRESSION OF THE S/W STORMS
SHOULD PROGRESS FAIRLY RAPIDLY SE THROUGH THE AFTN...WITH LOWER POPS
EXPECTED IN THE EVENING AS SUBSIDENCE ARRIVES.

FOR MONDAY...REALLY FEEL THAT MUCH OF MONDAY SHOULD BE DRY AS THE
REGION SHOULD BE UNDER S/W RIDGING. HAVE TRIED TO TRIM BACK
POPS...WHICH MAY BE TRIMMED BACK FURTHER IN LATER FCSTS. TEMPS SHOULD
RECOVER A BIT ON MONDAY WITH A BIT MORE SUNSHINE...WITH READINGS
SLIGHTLY BLO NORMAL.

FOR MON NIGHT...ANOTHER RATHER PROGRESSIVE S/W TROUGH WILL ZIP
THROUGH THE CENTRAL PORTIONS OF THE COUNTRY. AS THIS S/W PASSES OVER
THE WESTERN PLAINS IT SHOULD DEVELOP CONVECTION MON AFTN AND EVE
ALONG THE STALLED FRONT IN SOUTHERN KS AND SOUTHERN MO. AN MCS WILL
LIKELY DEVELOP AND MOVE EASTWARD...WITH THE FAVORED AREA JUST SOUTH
OF THE CWA. FURTHER NORTH THERE MAY BE ADDITIONAL CONVECTION...BUT
AREAL COVERAGE WOULD SUGGEST ONLY SCT WORDING ATTM.

TUESDAY AND WEDNESDAY...A RATHER RAPID AND STRONG WARMUP WILL BE ON
TAP AS MID-LVL RIDGING POPS UP IN THE CENTRAL PART OF THE COUNTRY
AHEAD OF STRONGER UPR TROUGH DIGGING INTO THE NORTHERN ROCKIES.
READINGS ON TUESDAY WILL CLIMB INTO THE UPR 80S...LIMITED BY A SLOW
RETURN OF SOUTHERLY SFC WINDS. AFTER WHATS EXPECTED TO BE A VERY WARM
OVERNIGHT PERIOD TUE NIGHT...STRONG RETURN FLOW WILL PUSH THE NOSE OF
A +24C TO +26C H85 THERMAL RIDGE OVERHEAD BY WED MORNING. STRONG
MIXING SHOULD PUSH READINGS INTO THE LOWER 90S...ALSO PUSHING HEAT
INDEX READINGS INTO THE LOWER 100S.

THURSDAY...HAVE BUMPED UP POPS A LITTLE FURTHER FOR LATE WED NIGHT
INTO THU AS MODELS REMAIN IN STRONG AGREEMENT IN EDGING A SFC FRONT
TOWARDS THE AREA WITH MOISTURE POOLING AHEAD OF THE FRONT.

DUX

&&

.AVIATION...

FOR THE 12Z TAFS...LINE OF ELEVATED CONVECTION NORTHWEST OF THE
TERMINALS CONTINUES TO SLOWLY INCREASE IN COVERAGE AND INTENSITY
THIS MORNING ALONG THE NOSE OF DEEPER GULF MOISTURE AND APPROACHING
INSTABILITY AXIS. THE INITIAL WAVE OF THUNDERSTORMS...ACCOMPANIED BY
BRIEF IFR CONDITIONS...WILL WORK ACROSS THE TAF SITES DURING THE
NEXT COUPLE OF HOURS (BEGINNING WITH STJ MOMENTARILY).

EXPECT WARM FRONTAL PASSAGE TO OCCUR EARLY THIS AFTERNOON IN THE
WAKE OF THIS ACTIVITY...WITH ADDITIONAL STRONG STORMS POSSIBLE LATER
THIS AFTERNOON ONCE THE AIRMASS RECOVERS. STORMS MAY BE ACCOMPANIED
BY LARGE HAIL/DAMAGING WINDS BEFORE A WEAK FRONTAL PASSAGE ENDS THE
THREAT OF PRECIPITATION THIS EVENING WITH A WIND SHIFT INTO THE
LIGHT NORTH.

BOOKBINDER

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&
Hazardous weather outlook, Jul 11, 5:02 AM CST, 3 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
602 AM CDT SUN JUL 11 2010

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-121115-
ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-JOHNSON KS-
ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-PUTNAM-SCHUYLER-
HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-BUCHANAN-CLINTON-
CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-RAY-CARROLL-CHARITON-
RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-CASS-JOHNSON MO-PETTIS-
COOPER-BATES-HENRY-
602 AM CDT SUN JUL 11 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND
WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...TODAY AND TONIGHT

A CLUSTER OF THUNDERSTORMS WILL CONTINUE TO SLOWLY SAG SOUTH AND EAST
THIS MORNING INTO EASTERN KANSAS AND PORTIONS OF WESTERN
MISSOURI...MAINLY IN AREAS ALONG THE KANSAS MISSOURI BORDER. A FEW
STRONG TO ISOLATED SEVERE STORMS MAY BE POSSIBLE THROUGH MID-MORNING
AS THIS CLUSTER COULD RE-INTENSIFY. THESE STORMS WOULD BE CAPABLE OF
PRODUCING STRONG WIND GUSTS.

A WEAK FRONT WILL APPROACH THE AREA THIS AFTERNOON...WITH SCATTERED
THUNDERSTORM REDEVELOPMENT POSSIBLE BY THE LATE MORNING TO EARLY
AFTERNOON HOURS. DEPENDING ON THE AMOUNT OF CLOUD COVER THIS
MORNING...INSTABILITY MAY BE HIGH ENOUGH TO PROMOTE SCATTERED STRONG
TO SEVERE THUNDERSTORMS CAPABLE OF DAMAGING WINDS...LARGE HAIL AND
LOCALLY HEAVY RAIN.

THUNDERSTORMS WHICH DEVELOP THIS AFTERNOON WILL SINK SOUTHWARD INTO
CENTRAL AND SOUTHERN MISSOURI AND OUT OF THE OUTLOOK AREA THIS
EVENING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE MAY BE A BREAK IN THUNDERSTORM ACTIVITY THROUGH MONDAY
AFTERNOON...BEFORE AN ADDITIONAL CHANCE FOR THUNDERSTORMS MONDAY
NIGHT INTO EARLY TUESDAY. AT THIS TIME THE THREAT FOR SEVERE WEATHER
REMAINS LOW.

BY WEDNESDAY NIGHT A FRONT WILL APPROACH THE AREA FROM THE NORTHWEST.
AHEAD OF THIS FRONT ON WEDNESDAY...TEMPERATURES WILL SOAR INTO THE
LOWER TO MIDDLE 90S WITH HEAT INDEX READINGS WEDNESDAY AFTERNOON BETWEEN
100 AND 105 DEGREES.

THUNDERSTORMS MAY DEVELOP ALONG THIS FRONT WEDNESDAY NIGHT AND
THURSDAY. AT THIS TIME IT IS TOO EARLY TO DETERMINE A SEVERE WEATHER THREAT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED OVER THE ENTIRE OUTLOOK AREA THIS
AFTERNOON.

DUX

In the hours before

Special weather statement, Jul 11, 5:00 AM CST, 3 hours 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
600 AM CDT SUN JUL 11 2010

KSZ025-102-111145-
ATCHISON KS-DONIPHAN KS-
600 AM CDT SUN JUL 11 2010

...SIGNIFICANT WEATHER ADVISORY FOR ATCHISON AND DONIPHAN COUNTIES
UNTIL 645 AM CDT...

AT 557 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM WHITE CLOUD TO 6
MILES SOUTHWEST OF POWHATTAN...AND MOVING SOUTHEAST AT 25 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THESE STORMS...ALONG WITH HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...
  HIGHLAND...TROY...WATHENA...ATCHISON...MUSCOTAH...DENTON...
  LANCASTER...EFFINGHAM...IOWA POINT...FANNING...SEVERANCE...
  BENDENA...HURON...FARMINGTON...DONIPHAN AND CUMMINGS.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
BUILDING OR VEHICLE.

LAT...LON 3964 9556 3965 9555 3965 9534 3995 9530
      3990 9513 3987 9510 3987 9505 3982 9489
      3943 9522 3949 9557
TIME...MOT...LOC 1059Z 296DEG 20KT 3995 9530 3972 9572

BOOKBINDER
Special weather statement, Jul 11, 6:04 AM CST, 2 hours 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
704 AM CDT SUN JUL 11 2010

KSZ025-111245-
ATCHISON KS-
704 AM CDT SUN JUL 11 2010

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN ATCHISON COUNTY UNTIL 745
AM CDT...

AT 658 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR EFFINGHAM...OR 5 MILES NORTH OF
NORTONVILLE...MOVING EAST AT 25 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  ATCHISON...CUMMINGS AND POTTER.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3957 9540 3961 9508 3957 9507 3957 9510
      3956 9511 3953 9510 3951 9507 3942 9506
      3941 9544
TIME...MOT...LOC 1204Z 285DEG 20KT 3948 9530

BOOKBINDER
Special weather statement, Jul 11, 7:05 AM CST, 1 hour 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
805 AM CDT SUN JUL 11 2010

KSZ103>105-MOZ028-111330-
JOHNSON KS-LEAVENWORTH KS-PLATTE MO-WYANDOTTE KS-
805 AM CDT SUN JUL 11 2010

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN JOHNSON COUNTY IN EAST
CENTRAL KANSAS...AND WYANDOTTE AND EASTERN LEAVENWORTH COUNTIES IN
NORTHEAST KANSAS...AND SOUTHEASTERN PLATTE COUNTY IN WEST CENTRAL
MISSOURI UNTIL 830 AM CDT...

AT 759 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR BASEHOR...MOVING EAST AT 25 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  LANSING...BONNER SPRINGS...EDWARDSVILLE...LAKE QUIVIRA...
  PARKVILLE...KANSAS CITY KANSAS...WEATHERBY LAKE...MERRIAM...
  MISSION...OVERLAND PARK...PRAIRIE VILLAGE...HOUSTON LAKE...PLATTE
  WOODS...LAKE WAUKOMIS...PIPER...WOLCOTT...WALDRON...MAYWOOD...
  HOLLIDAY AND POMEROY.

LAT...LON 3925 9499 3924 9461 3897 9464 3906 9506
TIME...MOT...LOC 1305Z 275DEG 21KT 3916 9494

21
Special weather statement, Jul 11, 7:44 AM CST, 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
844 AM CDT SUN JUL 11 2010

KSZ103>105-111415-
JOHNSON KS-LEAVENWORTH KS-WYANDOTTE KS-
844 AM CDT SUN JUL 11 2010

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN JOHNSON COUNTY IN
EAST CENTRAL KANSAS...AND WYANDOTTE AND EASTERN LEAVENWORTH COUNTIES
IN NORTHEAST KANSAS UNTIL 915 AM CDT...

AT 839 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR EDWARDSVILLE...MOVING SOUTHEAST AT 20 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  EDWARDSVILLE...SHAWNEE...LAKE QUIVIRA...MERRIAM...KANSAS CITY
  KANSAS...MISSION...OVERLAND PARK...BEVERLY HILLS...HOLLIDAY...
  MUNCIE AND ROELAND PARK.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

LAT...LON 3922 9490 3920 9481 3917 9474 3917 9471
      3918 9469 3917 9465 3916 9464 3916 9461
      3915 9460 3909 9460 3893 9467 3904 9498
TIME...MOT...LOC 1345Z 299DEG 15KT 3910 9481

21
Local storm report, Jul 11, 8:08 AM CST, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
908 AM CDT SUN JUL 11 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0903 AM     HAIL             3 S KANSAS CITY KS      39.08N 94.73W
07/11/2010  E0.88 INCH       WYANDOTTE          KS   BROADCAST MEDIA

            ROSEDALE AREA.

&&

PC
Special weather statement, Jul 11, 8:10 AM CST, 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
910 AM CDT SUN JUL 11 2010

KSZ104-105-MOZ037-111445-
JACKSON MO-JOHNSON KS-WYANDOTTE KS-
910 AM CDT SUN JUL 11 2010

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN JOHNSON COUNTY IN
EAST CENTRAL KANSAS...AND EASTERN WYANDOTTE COUNTY IN NORTHEAST
KANSAS...AND SOUTHWESTERN JACKSON COUNTY IN WEST CENTRAL MISSOURI
UNTIL 945 AM CDT...

AT 907 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR MISSION...MOVING SOUTHEAST AT 20 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN. AT 903 AM...NICKEL
SIZED HAIL WAS REPORTED NEAR THE ROSEDALE NEIGHBORHOOD IN WYANDOTTE
COUNTY.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  KANSAS CITY...FAIRWAY...WESTWOOD...PRAIRIE VILLAGE...MISSION
  HILLS...LEAWOOD...RAYTOWN...GRANDVIEW...WESTWOOD HILLS...MISSION
  WOODS AND UNITY VILLAGE.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

LAT...LON 3916 9470 3913 9459 3911 9460 3913 9457
      3906 9433 3883 9446 3884 9459 3893 9483
TIME...MOT...LOC 1409Z 299DEG 19KT 3903 9464

21

The radar

The Pleasant Hill radar (KEAX), 39 km away, was scanning. The volume nearest the first event began at 14:24 UTC.

Open the radar archive at this moment

Event by event

7 thunderstorm wind, 6 hail, 1 flood, 1 flash flood. Local standard time, as filed.

Flood, Jackson

When
July 11, 8:24 AM CST to 2:24 PM CST
Where
Jackson County, 3.2 mi SSW of Kansas City to 3.1 mi SSW of Kansas City
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
39.040, -94.600

Up to 5 inches of water was reported at Roanoke and Westport Roads.

Hail, Jackson

When
July 11, 8:44 AM CST
Where
Jackson County, 2.97 mi NNW of Dodson
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
39.020, -94.550

Thunderstorm Wind, Jackson

When
July 11, 8:44 AM CST
Where
Jackson County, 0.88 mi SE of Ruskin Hgts
Measured
56 kt (64 mph) estimated gust
Property damage
$10,000
Reported by
Broadcast Media
Coordinates
38.910, -94.510

Sheds were reported damaged, and numerous trees up to a foot in diameter were felled, in the vicinity of Red Bridge and Hillcrest Roads. A steel power pole was knocked over at 108th and Bristol.

Hail, Clay

When
July 11, 10:55 AM CST
Where
Clay County, 2.12 mi NW of Liberty City Arpt
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
39.240, -94.360

Thunderstorm Wind, Cass

When
July 11, 11:43 AM CST
Where
Cass County, 1.38 mi S of Harrisonville
Measured
56 kt (64 mph) estimated gust
Reported by
Law Enforcement
Coordinates
38.630, -94.350

Thunderstorm winds were estimated to 65 mph.

Hail, Cass

When
July 11, 12:26 PM CST
Where
Cass County, 2.14 mi SSW of Freeman
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
38.590, -94.510

Flash Flood, Pettis

When
July 11, 12:30 PM CST to 6:30 PM CST
Where
Pettis County, 0.88 mi NW of Green Ridge to 0.55 mi WNW of Green Ridge
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
38.630, -93.410

The emergency manager reported one and a half feet of water over Highway 127.

Thunderstorm Wind, Cass

When
July 11, 12:30 PM CST
Where
Cass County, 0.54 mi E of Creighton
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.500, -94.070

Thunderstorm wind gusts were estimated to 70 mph on Highway 7, with many tree limbs reported down.

Thunderstorm Wind, Henry

When
July 11, 12:38 PM CST
Where
Henry County, 0.69 mi S of Urich
Measured
56 kt (64 mph) estimated gust
Property damage
$100
Reported by
Trained Spotter
Coordinates
38.460, -94.000

Four to five inch tree limbs were reported down, and a four feet by four feet sign, anchored by a steel post, was blown over.

Hail, Cass

When
July 11, 12:42 PM CST
Where
Cass County, 1.28 mi ESE of Everett
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
38.490, -94.410

Thunderstorm Wind, Henry

When
July 11, 12:54 PM CST
Where
Henry County, 2 mi W of Clinton
Measured
61 kt (70 mph) estimated gust
Property damage
$3,000
Reported by
NWS Employee
Coordinates
38.380, -93.807

The Morton building roof was peeled back. Large trees were uprooted and several large billboards were bent over.

Thunderstorm Wind, Henry

When
July 11, 1:06 PM CST
Where
Henry County, 0.69 mi S of Clinton
Measured
52 kt (60 mph) measured gust
Reported by
AWOS
Coordinates
38.370, -93.770

Thunderstorm Wind, Henry

When
July 11, 1:12 PM CST
Where
Henry County, 0.88 mi SE of Windsor
Measured
61 kt (70 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
38.520, -93.520

A barn was reported destroyed, and several trees up to a foot in diameter, were reported knocked over. A porch was detached from a house.

Hail, Bates

When
July 11, 2:14 PM CST
Where
Bates County, 2.07 mi N of Passaic
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
38.350, -94.350

Hail, Cass

When
July 11, 3:25 PM CST
Where
Cass County, 1.48 mi SSW of Lisle
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
38.530, -94.610

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2010Every state in 2010This day in weather historyWarnings in Missouri, July 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 248016, 248018, 248029, 248019, 248024, 248020, 248014, 248027, 248025, 248021, 248028, 248026, 248030, 248022, 248023.